Iowa, 2022

Hail and Damaging Winds in Iowa, June 15, 2022

June 15, 2022 · NWS DVN · 9 events in 7 counties and zones

A broken line of strong to severe storms, including some supercells, moved through eastern Iowa, northeast Missouri, and northwest Illinois the evening of June 15th. These storms produced wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A broken line of strong to severe storms, including some supercells, moved through eastern Iowa, northeast Missouri, and northwest Illinois the evening of June 15th. These storms produced wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 3:05 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 15, 3:05 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
405 PM CDT Wed Jun 15 2022

.SYNOPSIS...
Issued at 350 PM CDT Wed Jun 15 2022

Cold front moving through central Iowa at 3 PM. Strong
instability and weakening cap via heating and overspreading of
ascent aided by right entrance region of upper jet, has fostered
an increase in storms into northeast and portions of east central
Iowa. Otherwise, hot and humid conditions remain with temps
outside of any convection in the 90s and dew points in the 70s
making for heat index readings in the 100-105+ range.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 350 PM CDT Wed Jun 15 2022

Tornado watch remains in effect until 03z for areas roughly north
of Hwy 30. Tornado threat appears greatest further north into
WI, but will have to keep an eye on any local backing of surface
winds to increase low level SRH and enlarge hodographs owing
to a isolated tornado threat primarily far northeast Iowa in
vicinity of lifting surface low. Otherwise, despite high freezing
levels over 15kft agl per 19z DVN raob, large hail is a threat
with strengthening deep layer shear and any discrete cells with
supercell characteristics. These in time will bring about a
damaging wind threat as these cores descend, and may see some
clusters or line segments evolve with damaging winds the main
threat. PWATs over 1.5 inches and warm cloud depths over 13kft
support a heavy rain threat. Fast storm motion potential over
40 kts will preclude this from advancing to a flash flood threat,
but will monitor for any areas that see repeated development.

The severe weather threat should diminish with sunset. Cold front
will continue to progress through the area and exit the southeast
overnight. Clouds will decrease overnight, and not as warm and
humid for lows, but still seasonable with lows in the 60s to
lower 70s and humid conditions.

Thursday will be drier and seasonable with still somewhat humid
conditions and very warm/hot with highs in the 80s to lower
90s south... heat indices could be mid/upper 90s south.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 350 PM CDT Wed Jun 15 2022

Key Messages

1) More seasonable warmth and humidity expected late week into
the weekend.

2) Most of the region is expected to remain dry through the
weekend.

3) Heat and humidity will ramp back up early next week.

Thursday Night

Chance for showers and storms exist across the far southern
service area, or extreme SE Iowa, NE Missouri and small
portion of WC Illinois counties near and on the cool side of
the washed out frontal zone. Southerly low level jet will
foster burgeoning coverage, which will be on the edge of
the stronger mid level flow and hence could evolve into linear
band(s) with a wind threat and prior to a hail threat with
any discrete cells. A marginal to slight risk from SPC
encompasses NE Missouri counties and a small portion of WC
Illinois.

Friday through Sunday

Drier conditions with lower and more seasonable humidity is
expected to govern the region in the post-frontal airmass.
Temps still very warm/hot with highs mid 80s to lower 90s
with a few mid 90s. We could see peak heat indices in the upper
90s across the southwestern service area Sunday.

Monday through Wednesday

A large upper ridge builds back into the Midwest early next week
leading to hot and humid conditions and potential for another
round of heat headlines locally. NBM forecast highs have been
consistently in the mid/upper 90s for both Monday and Tuesday,
and could be near triple digits in some areas. Guidance shows
temps dropping back a bit the middle of next week, as we may
see an uptick in convective potential residing in a more
favorable position on the edge of the "ring of fire" pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1231 PM CDT Wed Jun 15 2022

Line of scattered storms are expected predominantly after 21z
through 03z at the terminals. Being too close for PROB30 I've
opted to utilize TEMPO thunder mention at all the terminals for a
few hour period. Have conditions lowering to MVFR, but can't rule
out IFR with the strongest storms and also strong, gusty winds
that are not mentioned. After the storms depart the cold front
will bring a wind shift to the northwest and drier conditions.

&&

.CLIMATE...
ISSUED AT 320 PM CDT Wed Jun 15 2022

Record Highs for June 15...

Moline.........96 in 2016
Cedar Rapids...99 in 1896
Dubuque........95 in 1894
Burlington.....97 in 1944

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Excessive Heat Warning until 8 PM CDT this evening for Cedar-
     Clinton-Des Moines-Dubuque-Henry IA-Iowa-Jackson-Jefferson-
     Johnson-Jones-Keokuk-Lee-Linn-Louisa-Muscatine-Scott-Van
     Buren-Washington.

     Heat Advisory until 8 PM CDT this evening for Benton-Buchanan-
     Delaware.

IL...Excessive Heat Warning until 8 PM CDT this evening for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Excessive Heat Warning until 8 PM CDT this evening for Clark-
     Scotland.

&&

SYNOPSIS...05
SHORT TERM...05
LONG TERM...Uttech/05
AVIATION...05
CLIMATE...05
Hazardous weather outlook, Jun 15, 2:15 AM CST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
315 AM CDT Wed Jun 15 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
315 AM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Very hot and humid conditions continue today, with an Excessive Heat
Warning for most of the area. Heat index values will range between
100 to 105.

Thunderstorms are expected today when a cold front moves through the
area. The Storm Prediction Center has a Slight Risk for severe
storms for much of the area, with and Enhanced Risk for areas along
and north of Highway 20. The primary risks are damaging winds, with
large hail and tornadoes as secondary threats. General timeframe for
the strong to severe storms will be from 3 o'clock PM to 8 o'clock
PM. Very high moisture content will also lead to efficient rainfall
rates, leading to potential flash flooding concerns.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Heat indices may reach the upper 90s to around 100 degrees on
Thursday for areas south of highway 34.

Scattered thunderstorms are possible Thursday evening and night,
generally along and south of highway 34. The primary risks are
isolated damaging winds, large hail, and localized flash flooding.
The most likely timing for storms is between 5 PM and midnight.

Hot and humid conditions return early next week with peak heat
indices in the low 100s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

Gunkel/Uttech

The radar

The Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Dubuque

When
June 15, 3:35 PM CST
Where
Dubuque County, 1.02 mi W of Epworth
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.450, -90.950

Public reported branches blown down.

Hail, Buchanan

When
June 15, 4:05 PM CST
Where
Buchanan County, 3.49 mi S of Aurora
Measured
1 in hail
Reported by
Public
Coordinates
42.570, -91.720

Report was from Mping.

Hail, Buchanan

When
June 15, 4:09 PM CST
Where
Buchanan County, 2.54 mi W of Lamont
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.600, -91.680

Report relayed through county sheriff office.

Hail, Delaware

When
June 15, 4:13 PM CST
Where
Delaware County, 3.05 mi W of Dundee
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.580, -91.610

Winds to 40 mph also reported.

Thunderstorm Wind, Muscatine

When
June 15, 6:08 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
41.420, -91.070

A public reported wind gust measurement.

Thunderstorm Wind, Muscatine

When
June 15, 6:13 PM CST
Where
Muscatine County, 0.69 mi N of Muscatine
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.430, -91.050

A tree was blown down and a transformer was reported on fire.

Thunderstorm Wind, Clinton

When
June 15, 6:40 PM CST
Where
Clinton County, 0.51 mi E of Dewitt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.820, -90.540

A large tree branch reported blown down.

Hail, Van Buren

When
June 15, 7:23 PM CST
Where
Van Buren County, 2.1 mi W of Lake Sugema Camp Gd
Measured
1 in hail
Reported by
Public
Coordinates
40.680, -92.040

Reported near the lodge at Windy Ridge.

Thunderstorm Wind, Cedar

When
June 15, 9:22 PM CST
Where
Cedar County, 2.31 mi SSE of Tipton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.740, -91.110

Emergency management reported a tree down on private property.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029376, 1029372, 1029373, 1029374, 1029377, 1029378, 1029381, 1029375, 1029380.